Kansas, 2022

Drought in Kansas, August 1 to 31, 2022

August 1 to 31, 2022 · NWS GLD · 13 events in 13 counties and zones

The D3 Extreme Drought expanded in coverage, and some counties worsened to D4 Exceptional Drought. Precipitation amounts ranged from a tenth of an inch to around five inches, with the highest amounts occurring in Wallace County.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The D3 Extreme Drought expanded in coverage, and some counties worsened to D4 Exceptional Drought. Precipitation amounts ranged from a tenth of an inch to around five inches, with the highest amounts occurring in Wallace County. The departure from normal precipitation ranged from as low as three inches below to as high as three inches above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 9:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 9:45 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
945 PM MDT Sun Jul 31 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 240 PM MDT Sun Jul 31 2022

Upper ridge centered near the Four Corners will be the dominant
feature through the short term period. Weak northwest flow atop
the ridge axis still in place across the northern plains, which
has allowed a weak cold front to drop into Nebraska this
afternoon. Convergence near a prefrontal trough will result in
isolated to widely scattered thunderstorms later this afternoon in
northeast Colorado, with storms slowly moving ESE early this
evening into the Nebraska/Kansas border area before dissipating
after sunset. Forecast soundings and mesoanalysis show MLCAPE in
that area of 500-1000 j/kg and DCAPE of around 1700 j/kg, with
effective shear of around 25-30kts. So, main hazard near any
storm this evening will be wind, with a gust to 60 mph or so
possible, and perhaps some small, sub-severe hail to pea size.
Overnight temperatures will drop into the 60s. Fog appears it will
remain in southwest Kansas, but might see some patchy fog reach
Greeley or Wichita counties in Kansas and Cheyenne County in
Colorado. Confidence is very low and decided not to include a
mention of fog in the weather grids at this time.

Very little changes in the overall pattern for Monday and Tuesday.
Cold front will lift north, but will see the lee trough linger in
northeast Colorado/southwest Nebraska. Only isolated shower or
thunderstorms are expected with afternoon heating near the Tri
border area of Kansas/Colorado/Nebraska, even less coverage
compared to today. A similar environment will be in place with an
isolated risk for gusty winds through early evening. Temperatures
will warm into the upper 90s to around 100 with lows Monday night
in the mid 60s to around 70. Tuesday will be a near repeat, but
with another day of heating temperatures will warm to the upper
90s to middle 100s. Shortwave trough coming over the ridge Tuesday
evening will drag a weak cold front into the area, with widely
scattered showers and thunderstorms from late afternoon through
late evening. Instability will be quite limited, but with DCAPE
again reaching around 1500 j/kg cannot rule out wind gusts
of 60 mph or higher as the storms move through, particularly if a
line develops as suggested by the latest run of the NAMnest.

On Wednesday the ridge does retrograde slightly with northeast
surface winds behind the front. Temperatures will cool slightly
but still be above normal with highs in the low to mid 90s.
Afternoon storms will develop along and south of the Palmer Divide
where upslope is maximized, so best storm chances will be south of
the area. However, may see a stray storm or two graze western and
southern regions, but most areas will be dry. Lows Wednesday night
will be in the 60s.

.LONG TERM...(Thursday through Sunday)
Issued at 1258 PM MDT Sun Jul 31 2022

The latest guidance runs of the GFS and ECMWF continue to show
strong upper level ridging at 500mb stretching from the Rockies into
the Plains region. Surface to 850mb troughing along the Front Range
during much of this time, will provide decent southerly flow(gusts
up to 20-30 mph at the surface). 850mb temps during the
afternoon/early evening hours will range in the +30c to +34c range.

All of the above adds up to a continued mainly hot and dry period
across the entire region with near to above normal temperatures. The
aforementioned Front Range trough will begin to shift slowly east
towards the Plains over next weekend. Some rw/trw activity is
possible along and behind the trough/front, enhanced some by a weak
shortwave moving along the northern periphery of the upper ridge.
Main threats with any potential storms will be wind and locally
heavy rainfall. Inverted-v soundings still present in guidance,
along with high pw values. With storms potentially being elevated,
still can't rule out hail potential, but could be diminished by
the dry lower levels that could melt it as it falls.

For temps, high temperatures are expected to range mainly in the 90s
each day. The warmest day in the extended will be on Saturday when
mid to upper 90s are expected, with a few spots even hitting the
100F mark. Lows during this time will mainly range in the 60s, with
some areas east of Highway 25 only getting to the lower 70s.

The forecasted high temperatures are expected to be several degrees
away from tying or breaking any potential records. With humidity
expected to be 20 percent or lower during the afternoon/early
evening hours, heat indices are expected to remain at or below going
high temperature forecasts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 945 PM MDT Sun Jul 31 2022

KGLD...VFR conditions are expected through the period. A southwest
wind up to 10kts at taf issuance will back to the south-southeast
at similar speeds from 18z through the rest of the period. No
precipitation is expected.

KMCK...VFR conditions are expected through the period. A light and
variable wind at taf issuance will continue through late Monday
morning before establishing a southerly direction at speeds up to
10kts through sunset. After about 03z, a southeast wind up to
10kts is expected. Will have to watch the 02z-03z timeframe for
the possibility of a shower or thunderstorm. Given the low
confidence and isolated nature no mention will be in the taf
forecast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, Jul 31, 9:00 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
900 PM MDT Sun Jul 31 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
900 PM MDT Sun Jul 31 2022 /1000 PM CDT Sun Jul 31 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Heat index values of 100 to 103 degrees are expected Tuesday
afternoon along and east Kansas Highway 25.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 31, 6:49 PM CST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
649 PM MDT Sun Jul 31 2022

COZ090-010100-
Yuma County CO-
649 PM MDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of northwestern Yuma
County through 700 PM MDT...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Yuma, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Yuma
County, including the following locations... Clarkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4038 10247 4000 10262 4010 10280 4035 10279
      4035 10278 4043 10278
TIME...MOT...LOC 0046Z 286DEG 16KT 4023 10278

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TT
Special weather statement, Jul 31, 6:59 PM CST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Goodland KS
659 PM MDT Sun Jul 31 2022

COZ090-010115-
Yuma County CO-
659 PM MDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of northwestern Yuma
County through 715 PM MDT...

At 659 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yuma, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Yuma
County, including the following locations... Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4020 10245 3992 10257 4005 10279 4035 10279
TIME...MOT...LOC 0059Z 284DEG 24KT 4016 10274

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Trigg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Cheyenne

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cheyenne forecast zone
Reported by
Drought Monitor
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Precipitation ranged from half an inch to three inches, with the highest amounts occurring in the northwest part of the county. This was two inches below to near normal. Normal precipitation ranges from two to three inches.

Drought, Rawlins

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rawlins forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Precipitation ranged from a quarter to one and a half inches. This was one to three inches below normal. Normal precipitation ranges from two to three inches.

Drought, Thomas

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Precipitation ranged from a half to three inches. This was three inches below to near normal. Normal precipitation ranges from two to three inches.

Drought, Logan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Precipitation ranged from one to three inches. This was two inches below to near normal. Normal precipitation ranges from two to three inches.

Drought, Wichita

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Drought Monitor
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Precipitation ranged from one to three inches. This was two inches below to near normal. Normal precipitation ranges from two to three inches.

Drought, Decatur

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Precipitation ranged from a quarter to three inches, with highest amounts in the southeast part of the county. This was three inches below to near normal. Normal precipitation ranges from two to three inches.

Drought, Sheridan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Precipitation ranged from a half to three inches, with highest amounts in the northeast part of the county. This was two inches below to near normal. Normal precipitation ranges from two to three inches.

Drought, Gove

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Gove forecast zone
Reported by
Drought Monitor
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Precipitation ranged from a half to three inches, with highest amounts in the west part of the county. This was three inches below to near normal. Normal precipitation ranges from two to three inches.

Drought, Norton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Norton forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Precipitation ranged from a half to two inches. This was three inches below to near normal. Normal precipitation ranges from two to three inches.

Drought, Graham

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Graham forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Precipitation ranged from a half to three inches. This was three inches below to near normal. Normal precipitation ranges from two to three inches.

Drought, Sherman

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Precipitation ranged from half an inch to three inches. This was two inches below to near normal. Normal precipitation ranges from two to three inches.

Drought, Wallace

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Wallace forecast zone
Reported by
Drought Monitor
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Precipitation ranged from one to five inches, with the highest amounts in the southwest part of the county. This was two inches below to three inches above normal. Normal precipitation ranges from two to three inches.

Drought, Greeley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Precipitation ranged from one to five inches, with the highest amounts in the northwest part of the county. This was two inches below to two inches above normal. Normal precipitation ranges from two to three inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053809, 1053815, 1053816, 1053817, 1053818, 1053819, 1053820, 1053821, 1053822, 1053823, 1053811, 1053812, 1053813.